Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 129, NWS La Crosse, WI

July 18, 1997Allamakee County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 18, 1997, 11:20 AM CDT for Allamakee County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1997, 11:20 AM CDT (16:20 UTC)
Expired
Jul 18, 1997, 12:20 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Allamakee County, IA

The radar

The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 10:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1902 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 181621 RRA
SVRLSE
IAC005-181720-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1120 AM CDT FRI JUL 18 1997

* SEVERE THUNDERSTORM WARNING FOR
    ALLAMAKEE COUNTY - NORTHEASTERN IOWA

* UNTIL 1220 PM CDT
 
* SOME LOCATIONS AFFECTED
    WAUKON
    MYRON
    HANOVER

* AT 1120 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTH OF DECORAH TO 15
  MILES SOUTH OF DECORAH. THIS LINE OF STORMS WAS MOVING SOUTHEAST
  AT 20 MPH.

* THESE STORMS WILL BE NEAR WAUKON BY 1135 AM.

THESE STORMS WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.


NELSON/RACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:16 AM CDT, 9 hours 4 minutes earlier.

Area forecast discussion, Jul 18, 2:16 AM CDT, 9 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
215 AM CDT FRI JUL 18 1997

TODAY/S PRIMARY CONCERN...WHERE AND WHEN THUNDERSTORMS WILL OCCUR.

AS OF 06Z...SURFACE ANALYSIS SHOWED FRONTAL BOUNDARY STRETCHING
EAST-WEST ACROSS IOWA TO LOW PRESSURE IN NORTHERN PLAINS. LARGE MESO
SCALE CONVECTIVE COMPLEX ADVANCING INTO NORTH DAKOTA WHILE A FEW STORMS
WITH HEAVY RAIN LOCATED IN NORTHEAST IOWA ALONG AREA OF MOISTURE
CONVERGENCE AT 850 MB. ALSO...AREA OF STORMS DEVELOPED OVER EASTERN SD
ASSOCIATED WITH SHORT WAVE AS INDICATED BY 00Z ETA/NGM.

00Z ETA AND NGM PULL LOW PRESSURE INTO NORTHERN PLAINS WITH MOISTURE
CONVERGENCE MAXIMIZED ACROSS EASTERN DAKOTAS/WESTERN MN BY 00Z THIS
EVENING ON NOSE OF 850 MB LOW LEVEL JET. MEANWHILE...FRONTAL BOUNDARY
REMAINS ABOUT STATIONARY FROM NORTHERN IL ACROSS IOWA WITH MOISTURE
CONVERGENCE AND INSTABILITY MAXIMIZED ALONG THIS FRONT AS WELL. BOTH
MODELS INDICATED SD SHORT WAVE TO BE IN EAST CENTRAL MN BY 00Z THIS
EVENING.

NGM QPF LOOKED BETTER THAN ETA AND SHOWED STRIPE OF UP TO 1/2 INCH
RAINFALL SOUTHWEST WI/NORTHEAST IOWA/SOUTHEAST MN AND THIS MATCHED WITH
POSITION OF FRONTAL BOUNDARY AND HIGHEST LIFTED INDICES/POOLING OF 70
PLUS DEWPOINTS.

IMPACT ON FORECAST...EXPECT SCATTERED THUNDERSTORMS TO OCCUR ALONG THE
FRONTAL BOUNDARY...MAINLY THIS AFTERNOON...WITH RAINFALL MAXIMIZED
SOUTHWEST WI/NORTHEAST IOWA/SOUTHEAST MN. CENTRAL AND NORTH CENTRAL WI
LESSER: CHANCES FOR STORMS TODAY AS THESE AREAS FURTHER NORTH OF
BOUNDARY AND IN MORE STABLE AIR MASS.

THOMPSON

In the hours before

Special weather statement, Jul 18, 6:00 AM CDT, 5 hours 20 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT FRI JUL 18 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA AND WEST CENTRAL...
SOUTHWEST AND NORTH CENTRAL WISCONSIN. EVEN THOUGH STORMS COULD AFFECT
SOME OF THESE AREAS FROM LATE MORNING INTO THE AFTERNOON...THE BEST
CHANCE FOR SEVERE WEATHER IS ANTICIPATED LATE THIS AFTERNOON INTO THE
OVERNIGHT HOURS.

THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. DUE TO
ABUNDANT MOISTURE IN THE ATMOSPHERE...TORRENTIAL RAIN IS ALSO
EXPECTED...WHICH COULD CAUSE LOCALIZED FLOODING.

THE STORMS WILL BE TRIGGERED BY UPPER AIR DISTURBANCES PASSING OVER THE
MOIST AND UNSTABLE AIR MASS IN PLACE ACROSS THE AREA.

STORM SPOTTER GROUPS SHOULD REMAIN ALERT AS ACTIVATION MAY BE
NECESSARY...ESPECIALLY LATE THIS AFTERNOON INTO THE NIGHTTIME HOURS.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:11 AM CDTSevere Thunderstorm WarningARXWinneshiek59 min
Jul 18, 11:35 AM CDTSevere Thunderstorm WarningARXClayton60 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.